Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 403, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 26, 2009, 5:44 PM MDT for Deuel County, Keith County, Nebraska. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2009, 5:44 PM MDT (23:44 UTC)
- Expired
- Aug 26, 2009, 6:30 PM MDT
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Deuel County, NE, Keith County, NE
The radar
The North Platte radar (KLNX), 151 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 5:44 PM MDT | HAIL 1 | 10 N Big Springs, NE | THE PUBLIC REPORTED LOTS OF PEA SIZE HAIL WITH A FEW STONES AS LARGE AS QUARTERS. |
| Aug 26, 5:54 PM MDT | HAIL 1 | 6 N Big Springs, NE | THE PUBLIC REPORTED HAIL RANGING IN SIZE FROM PEAS TO QUARTERS. |
| Aug 26, 6:09 PM MDT | HAIL 0.5 | 7 Wnw Big Springs, NE | THE PUBLIC REPORTED VERY HEAVY RAIN WITH LOTS OF PEA AND MARBLE SIZED HAIL. |
| Aug 26, 6:25 PM MDT | HAIL 0.25 | 4 Sw Big Springs, NE | THE PUBLIC REPORTED PEA SIZE HAIL WITH VERY HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 262344
SVRLBF
NEC049-101-270030-
/O.NEW.KLBF.SV.W.0403.090826T2344Z-090827T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
544 PM MDT WED AUG 26 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA...
THIS INCLUDES THE CITY OF BIG SPRINGS...
SOUTHWESTERN KEITH COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL 630 PM MDT
* AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTH OF BIG SPRINGS...AND MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BIG SPRINGS AND 7 MILES NORTHEAST OF GOLDENEYE STATE WILDLIFE
MANAGEMENT AREA BY 605 PM MDT...
6 MILES SOUTHWEST OF BRULE BY 615 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4100 10170 4100 10227 4121 10229 4122 10205
4124 10195
TIME...MOT...LOC 2344Z 331DEG 16KT 4117 10208
$$
MASEK2 follow-up statements
000
WWUS53 KLBF 262359
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
559 PM MDT WED AUG 26 2009
NEC049-101-270030-
/O.CON.KLBF.SV.W.0403.000000T0000Z-090827T0030Z/
DEUEL NE-KEITH NE-
559 PM MDT WED AUG 26 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHWESTERN KEITH AND SOUTHEASTERN DEUEL COUNTIES...
AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR BIG SPRINGS...MOVING SOUTHEAST AT
15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BIG SPRINGS AND 6 MILES NORTHEAST OF GOLDENEYE STATE WILDLIFE
MANAGEMENT AREA BY 610 PM MDT...
INTERSTATE 80 MILE MARKER 110 BY 615 PM MDT...
7 MILES SOUTHWEST OF BRULE BY 620 PM MDT...
9 MILES SOUTHWEST OF INTERSTATE 80 MILE MARKER 120 BY 630 PM MDT...
LAT...LON 4115 10227 4119 10205 4124 10195 4100 10170
4100 10227
TIME...MOT...LOC 2359Z 329DEG 14KT 4112 10206
$$
MASEK000
WWUS53 KLBF 270026
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
626 PM MDT WED AUG 26 2009
NEC049-101-270034-
/O.EXP.KLBF.SV.W.0403.000000T0000Z-090827T0030Z/
DEUEL NE-KEITH NE-
626 PM MDT WED AUG 26 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KEITH AND
SOUTHEASTERN DEUEL COUNTIES WILL EXPIRE AT 630 PM MDT...
THE THUNDERSTORM CONTINUES TO WEAKEN BELOW SEVERE LIMITS...THUS THE
WARNING WILL BE ALLOWED TO EXPIRE. HEAVY RAIN AND PEA SIZE HAIL WILL
STILL BE POSSIBLE.
LAT...LON 4115 10227 4119 10205 4124 10195 4100 10170
4100 10227
TIME...MOT...LOC 0024Z 329DEG 14KT 4104 10199
$$
MASEKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:05 PM MDT, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 26, 2:05 PM MDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 305 PM CDT WED AUG 26 2009 .DISCUSSION... ABUNDANT MID AND UPPER LEVEL MOISTURE CONTINUES ACROSS THE AREA...WITH A WIDESPREAD MID AND HIGH LEVEL CLOUD DECK FROM ABOUT HWY 83 AND POINTS EAST. FURTHER WEST SOME CLEARING HAS TAKEN PLACE...AND SURFACE HEATING IS ALLOWING FOR SOME INSTABILITY TO DEVELOP. THIS INSTABILITY COMBINED WITH A MID LEVEL DISTURBANCE MOVING EAST OUT OF WYOMING...IS ALLOWING FOR WIDELY SCATTERED THUNDERSTORM DEVELOPMENT. MOVEMENT THUS FAR HAS BEEN VERY SLOW...AND FEEL STORMS WILL NOT MAKE IT MUCH PASS HWY 83 THIS EVENING DUE TO THE CLOUD COVER AND DECREASING INSTABILITY AS ONE MOVES EAST. MID AND UPPER LEVEL MOISTURE BEGINS TO DECREASE ON THURSDAY...AND LESS CLOUD COVER IS EXPECTED. APPEARS CONVECTIVE CHANCES ARE AT A MINIMUM...WITH NO REAL FOCUS FOR CONVECTIVE INITIATION EXPECTED. WITH THE ADDITIONAL SUNSHINE...TEMPERATURES SHOULD BE A FEW DEGREES WARMER...WITH LOWER TO MID 80S EXPECTED. A TROUGH OF LOW PRESSURE WILL DROP INTO THE GREAT LAKES REGION ON FRIDAY...WITH AN ASSOCIATED COLD FRONT TO DROP THROUGH WESTERN AND NORTH CENTRAL NEBRASKA DURING THE MORNING. HIGH TEMPERATURES HOWEVER WILL NOT BE MUCH DIFFERENT THAN THOSE ON THURSDAY...AS THE COOLER AIR WILL LAG A BIT BEHIND THE ACTUAL COLD FRONTAL BOUNDARY. PLEASANT WEEKEND ON TAP...AS CANADIAN HIGH PRESSURE SETTLES INTO THE REGION. H925 AND H85 TEMPS SUPPORT HIGHS IN THE 70S TO NEAR 80. LOW TEMPERATURES COULD FALL INTO THE LOWER 40S IN A FEW SPOTS WITH THE DRY AIR AND LIGHT WINDS...BUT FOR THE MOST PART 45 TO 50 DEGREES IS MORE LIKELY. HIGH PRESSURE MOVES OFF TO THE EAST MONDAY...AND SOUTHERLY RETURN FLOW COMMENCES WITH WARMING TEMPERATURES THROUGH MID WEEK. && .AVIATION... A DEVELOPING SURFACE TROUGH ON THE NORTHERN HIGH PLAINS WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING IN THE NEBRASKA PANHANDLE. SOME ENHANCEMENT OF THE VERTICAL MOTION CAN BE EXPECTED WITH THE PASSAGE OF THE UPPER TROUGH SWINGS THROUGH TONIGHT. THE SHOWERS AND THUNDERSTORMS MAY SPREAD AS FAR EAST AS MERRIMAN...MULLEN AND IMPERIAL. COVERAGE IS EXPECTED TO BE LESS THAN 20 PERCENT...BUT WHERE SHOWERS AND STORMS DO DEVELOP VISIBILITY AND CEILING IS LIKELY TO BE MVFR AND POSSIBLY IFR. THE PRECIPITATION IS NOT EXPECTED TO REACH AS FAR AS VTN OR LBF...SO THE TAFS FOR THOSE SITES WILL NOT INCLUDE CRITICAL CONDITIONS. CEILINGS...IF ANY...WILL BE ABOVE 3000 FEET FROM VALENTINE AND NORTH PLATTE EAST. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...TAYLOR AVIATION...SPRINGER
Hazardous weather outlook, Aug 26, 2:34 PM MDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 334 PM CDT WED AUG 26 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-272045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 334 PM CDT WED AUG 26 2009 /234 PM MDT WED AUG 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE IN WESTERN NEBRASKA THROUGH LATE THIS EVENING AS THE UPPER TROUGH SWINGS THROUGH. WITH ONLY MODERATE INSTABILITY AND WEAK WIND FIELDS...LARGE HAIL IS NOT LIKELY. THERE IS A POSSIBILITY OF STRONG DOWNBURST WIND OF UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JRS
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.